Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 160, NWS Columbia, SC

August 23, 2015Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 23, 2015, 1:03 PM EDT for Burke County, Georgia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 1:03 PM EDT (17:03 UTC)
Expired
Aug 23, 2015, 2:00 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WUUS52 KCAE 231703
SVRCAE
GAC033-231800-
/O.NEW.KCAE.SV.W.0160.150823T1703Z-150823T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
103 PM EDT SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 200 PM EDT

* AT 1PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR 
  EDGEHILL TO 8 MILES SOUTH OF BARTOW...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...SARDIS...MIDVILLE...GIRARD...VIDETTE AND COLEMANS
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3283 8231 3293 8227 3308 8229 3320 8224
      3323 8187 3301 8160 3291 8176 3295 8182
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 1659Z 256DEG 48KT 3311 8254 3276 8248 

$$
SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:03 AM EDT, 3 hours earlier.

Area forecast discussion, Aug 23, 10:03 AM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1003 AM EDT SUN AUG 23 2015

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH
MONDAY. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA THIS
AFTERNOON WITH A WEAK COLD FRONT MOVING THROUGH THE REGION
LATE MONDAY. THIS WILL RESULT IN MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS BOTH DAYS WITH LOCALLY HEAVY RAINFALL
POSSIBLE. DRIER AIR WILL BEGIN MOVING INTO THE REGION LATE
TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK SHORT WAVE CROSSING THE NORTHERN MIDLANDS PRODUCING A FEW
SHOWERS. UPPER LEVEL TROUGH AND STRONGER SHORT WAVE...NOW OVER
NORTHERN AL...WILL CROSS THE FORECAST AREA THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS...AND
POSSIBLY INTO TONIGHT. PWAT VALUES WILL AGAIN BE AROUND 2 INCHES
AND WITH SLOW PROGRESSION OF THE CELLS LOCALLY HEAVY RAINFALL
COULD AGAIN PRODUCE FLOODING OF LOW LYING AREAS. CONVECTION WILL
DIMINISH THIS EVENING INTO TONIGHT AS THE UPPER LEVEL SHORT WAVE
TRACKS EAST OF THE AREA. TEMPERATURES WILL GENERALLY BE AROUND 90
FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE LOWER 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL SHORT WAVE WILL BE ALONG THE COAST BY DAYBREAK MONDAY
AND MOVE INTO THE ATLANTIC BASIN MONDAY AFTERNOON. WEAK AND
DIFFUSE FRONTAL BOUNDARY WILL CROSS THE FORECAST AREA MONDAY
AFTERNOON AND EVENING...HOWEVER WITH A SLIGHTLY DRIER AIRMASS
MOVING INTO THE REGION AND LESS UPPER LEVEL SUPPORT CHANCES OF
SHOWERS AND THUNDERSTORMS WILL BE LOWER MONDAY. REMAINS OF THE
FRONT WILL MOVE OFF THE COAST MONDAY NIGHT INTO TUESDAY MORNING
WITH HIGH PRESSURE AND DRIER AIR BUILDING INTO THE REGION LATE
TUESDAY INTO TUESDAY NIGHT. LOW CHANCES OF SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY...MAINLY ACROSS THE
EASTERN MIDLANDS AND SOUTHERN CSRA CLOSER TO THE FRONTAL BOUNDARY.
HIGH TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 90S WITH
OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH HIGH
PRESSURE AND DRIER AIR REMAINING IN CONTROL OF THE AREA FOR
WEDNESDAY AND THURSDAY. UPPER LEVEL TROUGH DIGS OVER THE REGION ON
THURSDAY WITH TROUGH AXIS FURTHER DIGGING ON FRIDAY. MODELS
DIVERGE SLIGHTLY FOR FRIDAY THROUGH SATURDAY WITH THE GFS KEEPING
THE TROUGH ALONG THE EAST COAST WHILE THE ECMWF EJECTS THE TROUGH
AND BEGINS DEEPENING ANOTHER UPPER LEVEL TROUGH OVER THE MS
VALLEY. CONCERN HERE WILL BE POTENTIAL FOR COOLING TEMPERATURES
ALOFT WHICH COULD COMBINE WITH DIURNAL HEATING TO GENERATE
CONVECTION. CURRENTLY COLD POOL APPEARS TO BE LACKING AND HAVE
REMAINED WITH SLIGHT CHANCE POPS MAINLY OVER THE EASTERN MIDLANDS
THROUGH MUCH OF THE LONG TERM DUE TO PROXIMITY OF THE UPPER LEVEL
TROUGH. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL
WITH DAYTIME HIGHS IN THE UPPER 80S TO AROUND 90 AND OVERNIGHT
LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
WIDESPREAD MVFR/IFR CIGS GRADUALLY LIFTING TO VFR THROUGH 16Z.

CONVECTION EXPECTED THIS AFTERNOON INTO TONIGHT...ASSOCIATED WITH AN
UPPER LEVEL DISTURBANCE. INSTABILITY APPEARS WEAK THIS AFTERNOON AND
LIFT MODEST HOWEVER. CIGS/VSBYS RESTRICTIONS EXPECTED IN
THUNDERSTORMS. AREAS OF FOG/STRATUS POSSIBLE DURING THE PRE-DAWN
HOURS ON MONDAY.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY
AFTERNOON AND EVENING SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 23, 4:37 AM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT SUN AUG 23 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
437 AM EDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. MINOR FLOODING IS POSSIBLE IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 12:00 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1200 PM EDT SUN AUG 23 2015

GAZ040-063>065-231645-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-
1200 PM EDT SUN AUG 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RICHMOND...
SOUTHERN LINCOLN...MCDUFFIE AND COLUMBIA COUNTIES...

AT 1159 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RAYLE TO NEAR NORWOOD TO DEEPSTEP...AND MOVING
EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GROVETOWN...EVANS...THOMSON...MARTINEZ...HARLEM...LINCOLNTON...BLYTHE
AND DEARING.

LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
      3380 8258 3382 8233 3349 8211 3329 8221
      3327 8228 3331 8234 3331 8239 3334 8244
      3336 8255 3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1559Z 268DEG 52KT 3385 8292 3341 8278 3303 8295

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:00 PM EDTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.